New Mexico, 2009Flood and Hail in New Mexico, July 21 to 22, 2009
July 21 to 22, 2009 · NWS EPZ · 4 events in 2 counties and zones
High pressure aloft centered over Arizona put southern New Mexico under a northwest flow, which contained upper waves that destabilized the atmosphere and triggered strong thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure aloft centered over Arizona put southern New Mexico under a northwest flow, which contained upper waves that destabilized the atmosphere and triggered strong thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 21, 1:04 PM MST, 16 minutes earlier.
Area forecast discussion, Jul 21, 1:04 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
204 PM MDT TUE JUL 21 2009
.SYNOPSIS...
A WEAK COLD FRONT AND UPPER LEVEL DISTURBANCES WILL MOVE INTO
SOUTHERN NEW MEXICO AND WESTERN TEXAS WHILE EAST WINDS TRANSPORT
MOIST AIR INTO THE REGION. AS A RESULT THERE WILL BE SCATTERED
SHOWERS AND THUNDERSTORMS TODAY AND WEDNESDAY WITH LOCALLY HEAVY
RAINS POSSIBLE. HIGH PRESSURE WILL BRING MOSTLY WARM DRY WEATHER
THURSDAY THROUGH SATURDAY WITH ONLY A SLIGHT CHANCE FOR
THUNDERSTORMS EACH DAY. HOWEVER STORMS MAY INCREASE ON SUNDAY AS
ANOTHER FRONT MOVES INTO THE REGION.
&&
.DISCUSSION...
POSSIBLY SIGNIFICANT CHANGES ARE TAKING PLACE ACROSS SOUTHERN NEW
MEXICO AND WESTERN TEXAS THIS AFTERNOON AS A WEAK BACK DOOR COLD
FRONT IS ENTERING THE REGION FROM THE NORTHEAST. WEAK COOL AIR
ADVECTION WILL ACCOMPANIED BY LOW LEVEL MOISTURE INFLOW AS WINDS
REMAIN SUSTAINED FROM THE EAST THROUGH WEDNESDAY. THUS EXPECT
SURFACE DEWPOINTS TO INCREASE INTO THE 55 TO 60 F RANGE. MOISTURE
TRANSPORT WILL CONTRIBUTE TO PRECIPITABLE WATER AMOUNTS AROUND
1.2 INCHES THIS AFTERNOON AND NEAR 1.4 INCHES ON WEDNESDAY ALONG
WITH AFTERNOON CAPES AROUND 500 TO 1000 J/KG OVER MOST OF THE
AREA. MEANWHILE UPPER RIDGE AXIS WILL TRANSLATE SLOWLY WEST WHILE
RATHER DEEP LONG WAVE TROUGHING BECOMES ESTABLISHED OVER THE
EASTERN U.S. CONSEQUENTLY A SERIES OF UPPER WAVES WILL MOVE INTO
THE AREA FROM THE NORTH. FORCING AHEAD OF THE WAVES COMBINED WITH
CONVERGENCE ALONG FRONT AND AREAS OF UPSLOPE FLOW WILL ALL
COMBINE TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON/TONIGHT AND AGAIN ON WEDNESDAY. WEAK STEERING FLOW AND
DEEPENING MOISTURE SUGGEST SLOW MOVING CELLS WITH LOCALLY HEAVY
RAINS OCCURRING. THUS CWA SHOULD BE MONITORED FOR LOCALIZED
FLOODING. THERE WILL ALSO BE ADEQUATE INSTABILITY FOR HAIL OVER
THE HIGHER TERRAIN.
AFTER WEDNESDAY UPPER RIDGE MOVES SLOWLY EAST WITH SUBSIDENCE AND
DRY AIR AND WARM AIR ADVECTION ALOFT RESULTING IN AIR MASS
STABILIZATION AND PRECIPITABLE WATER DECREASING TO UNDER AN INCH
BY FRIDAY AFTERNOON. THESE FACTORS AND CHANGES WILL CAUSE
CONVECTIVE COVERAGE TO DIMINISH THURSDAY AND FRIDAY WHILE
TEMPERATURES WARM TO AROUND 100 OVER THE LOWLANDS. HOWEVER GFS HAS
BEEN CONSISTENT IN PUSHING ANOTHER FRONT SOUTHWARD THROUGH THE CWA
ON SUNDAY WITH MOIST LOW LEVEL EASTERLY WINDS DRIVING
PRECIPITABLE WATER AMOUNTS WELL ABOVE AN INCH. SO EXPECT SOME
INCREASE IN CONVECTIVE ACTIVITY ON SUNDAY.
&&
.AVIATION...VALID 22/0000Z-23/0000Z...
SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE SACRAMENTO
MOUNTAINS AND GILA REGION WILL CONTINUE THIS EVENING. WHILE OUTFLOW
BOUNDARIES WILL PROPAGATE INTO THE LOWLANDS...THE ABILITY OF
CONVECTION TO MAINTAIN ITSELF IS QUESTIONABLE GIVEN POSITION OF
EASTERN CIRCULATION CENTER OF THE MID-LEVEL RIDGE BEING NEARLY
OVERHEAD. STILL...HIGHER LOW-LEVEL MOISTURE AIRMASS LURKS NOT TOO
FAR TO THE EAST...AND MAY YET SNEAK IN TO ABOUT THE RIO GRANDE
VALLEY AS INDICATED BY THE 12Z NAM. ENOUGH RISK TO HOLD ON TO VCTS
FOR THE TIME BEING...WITH BEST CHANCE FOR THUNDER PROBABLY BEING AT
KTCS. KEPT VCTS GOING A FEW HOURS BEYOND USUAL DIURNAL TREND AS A
WEAK UPPER SHORTWAVE OVER COLORADO WILL MOVE ACROSS NORTHERN NEW
MEXICO THIS EVENING...POSSIBLY HELPING TO MAINTAIN CONVECTION.
&&
.FIRE WEATHER...
SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE GILA AND SACS
WILL CONTINUE TO BE A DAILY THREAT THROUGH THE WEEK. THUNDERSTORM
ACTIVITY OVER THE HIGH PLAINS AND LOW LEVEL SOUTHEASTERLY FLOW WILL
CONTINUE TO ALLOW INCREASING LOW LEVEL MOISTURE TO SEEP INTO THE
REGION FROM THE EAST...RESULTING IN SLIGHTLY BETTER CHANCES FOR
LOWLAND PRECIPITATION OVER THE NEXT COUPLE DAYS...BUT DEWPOINTS
STRUGGLING TO STAY IN THE LOWER 50S IS NOT WHAT WE EXPECT TO SEE IN
MID JULY. A WEAK TROUGH DROPPING INTO NORTHERN NEW MEXICO THIS
EVENING MAY HELP MAINTAIN THUNDERSTORM ACTIVITY INTO THE EVENING
HOURS ESPECIALLY ALONG THE EAST SLOPES OF THE SACS...AND MAY HELP
MAINTAIN CONVECTION INTO THE DESERT LOWLANDS...ESPECIALLY IF HIGHER
DEWPOINT AIR EAST OF THE HIGHER TERRAIN CAN FILTER IN.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 72 93 71 95 73 / 30 30 30 20 20
SIERRA BLANCA TX 63 86 63 92 64 / 40 40 40 20 20
LAS CRUCES 68 92 67 95 69 / 30 30 30 20 20
ALAMOGORDO 65 93 65 92 66 / 40 30 30 20 20
CLOUDCROFT 48 69 50 70 49 / 40 40 40 30 30
TRUTH OR CONSEQUENCES 65 89 65 92 66 / 30 30 30 20 20
SILVER CITY 59 84 61 86 60 / 30 30 30 20 30
DEMING 65 92 65 93 66 / 30 30 30 20 20
LORDSBURG 66 92 66 92 67 / 20 20 30 20 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
05 ROGASH/25 HARDIMAN
Hazardous weather outlook, Jul 21, 10:05 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1105 AM MDT TUE JUL 21 2009
NMZ022>025-030>032-TXZ055-056-221715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1105 AM MDT TUE JUL 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WITH A FEW STORMS PRODUCING
HEAVY RAINS...SMALL HAIL AND WIND GUSTS TO 50 MPH. OVER 2 INCHES
OF RAIN MAY FALL OVER VERY ISOLATED AREAS RESULTING IN LOCALIZED
FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING WITH A FEW STORMS PRODUCING HEAVY RAINS...SMALL
HAIL AND WIND GUSTS TO 50 MPH. OVER 2 INCHES OF RAIN MAY FALL OVER
VERY ISOLATED AREAS RESULTING IN LOCALIZED FLOODING.
RAINFALL COVERAGE DECREASING AFTER WEDNESDAY NIGHT WITH ISOLATED
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THURSDAY
THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH WEDNESDAY
EVENING FOR REPORTING HEAVY RAINS AND FLOODING ALONG WITH HAIL AND
HIGH WINDS.
ROGASH
Event by event
2 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Otero
- When
- July 21, 1:20 PM MST
- Where
- Otero County, 1.79 mi E of La Luz
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.984, -105.919
A Skywarn Spotter estimated winds gusting to 60 mph northeast of La Luz, NM.
Hail, Luna
- When
- July 22, 5:47 PM MST
- Where
- Luna County, 12.04 mi NNE of Hermanas
- Measured
- 0.75 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 32.012, -107.875
Employees at the Deming Aerostat Site reported penny size hail.
Thunderstorm Wind, Luna
- When
- July 22, 6:08 PM MST
- Where
- Luna County, 0.59 mi N of Columbus
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.838, -107.650
A Skywarn Spotter reported winds estimated at more than 60 mph in Columbus, NM.
Flood, Luna
- When
- July 22, 6:15 PM MST to 7:30 PM MST
- Where
- Luna County, 1.26 mi NNW of Columbus to 1.88 mi SW of Columbus
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.846, -107.661
Rainfall measured at 1.4 inches brought street flooding to Columbus, NM. Water was covering the intersection of NM Highways 9 and 11.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Minnesota, July 21, 20091 death · 1.75 in hail · 25 events
- Tornado and Hail in Texas, July 21, 2009$3.0 million · EF0 · 3 events
- Tornadoes and Flash Flooding in Arkansas, July 21, 2009$385,000 · EF0 · 9 events
- Flash Flooding and Hail in Colorado, July 21, 2009$371,000 · 1.5 in hail · 3 events
- Damaging Winds in Texas, July 21, 2009$200,000 · 56 kt wind · 9 events
- Lightning Strike in North Carolina, July 21, 2009$200,000 · 1 event
- Hail and Damaging Wind in Minnesota, July 21, 2009$25,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in Kansas, July 21 to 22, 2009$20,000 · 6 events
- Hail in Wisconsin, July 21, 2009$25,000 · 1 in hail · 1 event
- Flash Flooding in New Mexico, July 21, 2009$23,000 · 2 events
- Hail in Pennsylvania, July 21, 20091 in hail · 15 events
- Hail in Iowa, July 21, 2009$17,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191484, 191485, 191486, 191488.